Carbamazepine, lamotrigine use tied to squamous cell carcinoma
Treatment with antiepileptic drugs does not increase the risk of skin cancer, but an association has been observed between use of carbamazepine and lamotrigine and squamous cell carcinoma (SCC), a recent study has shown.
Most antiepileptic drugs did not correlate with skin cancer. However, SCC was associated with use of carbamazepine (odds ratio [OR], 1.88, 95 percent confidence interval [CI], 1.42–2.49) and lamotrigine (OR, 1.57, 95 percent CI, 1.12–2.22), with evidence of a dose-response relationship for carbamazepine.
Nonetheless, the estimated absolute risks appeared to be low. For one additional SCC to occur, 6,335 person-years of high cumulative exposure to carbamazepine were needed.
“These findings need to be replicated and characterized further in other settings and have no direct clinical implications,” the investigators said.
This nested case-control study was conducted to examine the association of common antiepileptic drugs, which are known to be photosensitizing, with basal cell carcinoma, SCC and malignant melanoma. Skin cancer patients in Denmark were identified from 2004–2015 and matched 1:10 with disease-free controls. The investigators estimated ORs for skin cancer associated with high cumulative use of antiepileptic drugs (≥500 defined daily doses) compared with nonuse.
The study was limited by the absence of data on important risk factors for skin cancer, such as sun exposure, according to the investigators.